Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 1997, 6:35 PM EDT for Chatham County, Georgia. It was in force for 70 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 6:35 PM EDT (22:35 UTC)
- Expired
- Jul 17, 1997, 7:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:50 PM EDT | Thunderstorm Wind 50 | Savannah, GA | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2083 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WUUS1 KCHS 172238 RRA SVRCHS GAC051-172330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 635 PM EDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...CHATHAM COUNTY A POTENTIALLY SEVERE THUNDERSTORM IN BRYAN COUNTY WILL MOVE EAST INTO CHATHAM COUNTY BETWEEN 645 AND 800 PM. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND VERY HEAVY RAIN. THIS STORM WILL AFFECT AREAS MAINLY ON THE NORTH AND WEST SIDE OF SAVANNAH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:33 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:33 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT THU JUL 17 1997 SUMMER HEAT WILL CONT THRU SAT...WITH CHC TSTM POPS BOTH DAYS. FRONTAL SYS TO MOVE INTO MID-ATLC SAT...WHICH MAY TOUCH OFF A FEW MORE TSTMS OFF TO OUR N. OTW...SEA BRZ AND AMS TSTMS XPCTED NEXT FEW DAYS. S CST TO REMAIN UNDER INFLUENCE OF UPPR RDG SO LGT WINDS ALFT...MAY SEE MORE OF A W GRADIENT SAT BEFORE SEA BRZ DVLPS. GUID TEMPS LOOK CLOSE WITH SAT XPCTED TO BE A DEGREE OR TWO HIER THAN FRI. WILL HAVE TO WATCH THE REMAINS OF DANNY IN THE XTNDED TIME FRM...THO MOST OF THE HVY RAINS SHUD BE TO OUR N AND W. CWF...GENERALLY SW 15 KT OR LESS. SEAS 2-3 FT. .S CST... .TONIGHT...MOSTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING TSTMS. LOW IN THE MID 70S INLAND TO THE UPPER 70S CST. LIGHT SW WIND. .FRIDAY...PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON TSTMS. HIGH IN THE UPPER 80S CST TO THE LOWER 90S INLND. LGT W WIND BECMG S 10-15 MPH. .FRIDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 70S INLND TO THE UPPR 70S CST. .SAT...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. HIGH IN THE LOWER 90S INLAND (MID 90S INLND S CST ZN) TO THE UPPER 80S AT THE CST. .CWF... .TONIGHT...SW WIND 15 KT OR LESS. SEAS 2 FT. WIDELY SCATTERED SHOWERS AND TSTMS. .FRIDAY THROUGH SATURDAY...SW WIND 15 KT OR LESS. SEAS 3 FT. WIDELY SCATTERED SHOWERS AND TSTMS. CCF CHS ARPT 73/91/74/93 DNTN CHS 76/89/77/90 SAV ARPT 72/92/72/94 VOLKMER
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:08 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 67 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.